Alert archive / Idaho / Red Flag Warnings in 2020
Red Flag Warning 19, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Aug 28, 2020, 12:34 PM MDT for 5 counties in Idaho. It took effect at Aug 29, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2020, 12:34 PM MDT (18:34 UTC)
- In effect from
- Aug 29, 2020, 12:00 PM MDT
- Expired
- Aug 29, 2020, 9:29 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
Counties Butte County, ID, Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID
The radar
The Boise radar (KCBX), 194 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 6.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2675 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196 WWUS85 KPIH 281834 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 1234 PM MDT Fri Aug 28 2020 IDZ475-476-291200- /O.UPG.KPIH.FW.A.0007.200829T2000Z-200830T0400Z/ /O.NEW.KPIH.FW.W.0019.200829T1800Z-200830T0600Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 1234 PM MDT Fri Aug 28 2020 ...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 475 AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon Saturday to midnight MDT Saturday night. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...While minimum afternoon humidity and wind gusts values may be somewhat marginal, especially in 475, 3 days of recent lightning may result in a combination of new fire starts and emergence of hold-over fires. Although the strongest winds are expected through late evening Saturday, a dry cold front is also forecast to cross the region Sunday morning with winds shifting from west to northwest with near critical winds and humidity expected on Sunday, especially the south end of the Salmon- Challis NF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ410-413-425-427-291200- /O.UPG.KPIH.FW.A.0008.200830T1500Z-200831T0300Z/ /O.NEW.KPIH.FW.W.0020.200830T1800Z-200831T0300Z/ Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 1234 PM MDT Fri Aug 28 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 413, 425 AND 427... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 9 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou Range/Caribou NF, Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River and Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 12 percent, lowest across zones 413 and 427. * IMPACTS...Winds will reach critical values Sunday morning before the start of the Red Flag Warning, however The combination of strong winds and critically low relative humidity values will contribute to rapid fire spread of new and existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
3 follow-up statements
831 WWUS85 KPIH 290906 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 306 AM MDT Sat Aug 29 2020 ...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 475 AND 476... ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 413, 425 AND 427... IDZ475-476-292100- /O.CON.KPIH.FW.W.0019.200829T1800Z-200830T0600Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 306 AM MDT Sat Aug 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 475 AND 476... * AFFECTED AREA...Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...While minimum afternoon humidity and wind gusts values may be somewhat marginal, especially in 475, 3 days of recent lightning may result in a combination of new fire starts and emergence of hold-over fires. Although the strongest winds are expected through late evening Saturday, a dry cold front is also forecast to cross the region Sunday morning with winds shifting from west to northwest with near critical winds and humidity expected on Sunday, especially the south end of the Salmon- Challis NF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ410-413-425-427-292100- /O.CON.KPIH.FW.W.0020.200830T1800Z-200831T0300Z/ Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 306 AM MDT Sat Aug 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 413, 425 AND 427... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou Range/Caribou NF, Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River and Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * WINDS...West 15 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 12 percent, lowest across zones 413 and 427. * IMPACTS...Winds will reach critical values Sunday morning before the start of the Red Flag Warning, however The combination of strong winds and critically low relative humidity values will contribute to rapid fire spread of new and existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
617 WWUS85 KPIH 291936 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 136 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT SATURDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 475 AND 476... ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 413, 425 AND 427... IDZ475-476-300600- /O.CON.KPIH.FW.W.0019.000000T0000Z-200830T0600Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 136 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 475 AND 476... * AFFECTED AREA...Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...While minimum afternoon humidity and wind gusts values may be somewhat marginal, especially in 475, recent lightning may result in a combination of new fire starts and emergence of hold-over fires. Although the strongest winds are expected through late evening Saturday, a dry cold front is also forecast to cross the region Sunday morning with winds shifting from west to northwest with near critical winds and humidity expected on Sunday, especially the south end of the Salmon- Challis NF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ410-413-425-427-300600- /O.CON.KPIH.FW.W.0020.200830T1800Z-200831T0300Z/ Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 136 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 413, 425 AND 427... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou Range/Caribou NF, Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River and Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Winds will reach critical values Sunday morning before the start of the Red Flag Warning, however the combination of strong winds and critically low relative humidity values will contribute to rapid fire spread of new and existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
052 WWUS85 KPIH 300329 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 929 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 413, 425 AND 427... IDZ475-476-300430- /O.CAN.KPIH.FW.W.0019.000000T0000Z-200830T0600Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 929 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 475 AND 476... The National Weather Service in Pocatello has cancelled the Red Flag Warning. Winds are starting to subside, and humidity should continue to recover overnight. $$ IDZ410-413-425-427-301200- /O.CON.KPIH.FW.W.0020.200830T1800Z-200831T0300Z/ Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 929 PM MDT Sat Aug 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 413, 425 AND 427... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou Range/Caribou NF, Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River and Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * WINDS...Northwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...Winds will reach critical values Sunday morning before the start of the Red Flag Warning, however the combination of strong winds and critically low relative humidity values will contribute to rapid fire spread of new and existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 28, 3:49 AM MDT, 8 hours 45 minutes earlier.
Area forecast discussion, Aug 28, 3:49 AM MDT, 8 hours 45 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 349 AM MDT Fri Aug 28 2020 .SHORT TERM...Today through Monday. Expect mostly dry conditions today with a few weak isolated thunderstorms along our northern Wyoming border north of Driggs, the Utah border south of Burley and the Beaverhead/Lemhi mountains along the Montana Divide this afternoon. Skies will be slightly hazy from smoke mainly from California. Expect hazy conditions Saturday as well. Saturday afternoon into Sunday expect a big change with a strong cold front moving through the area. On Saturday the stronger winds will be across the Central mountains. Combined with near marginal or low relative humidity a fire weather watch is in effect for the Central mountains, see fire weather discussion below. By Sunday the stronger winds drop south impacting the Snake River plain as well as our Southeast and Southern Highlands. Though relative humidity does increase slightly on Sunday, relative humidity is still near critical. Thus, a fire weather watch is in effect for Sunday for the Snake River plain and our southern areas. Now models are showing isolated to scattered showers on Monday. This will help increase humidity across the area. Winds will still be breezy behind the cold front on Monday. Temperatures will drop to around 10 degrees below normal by Monday. TWyatt .LONG TERM...Tuesday through Friday. Tuesday expect dry/breezy conditions with strong northerly flow aloft, bringing temperatures about 5 degrees below normal behind an exiting cold front. By Wednesday, expect continued dry conditions along with a gradual warming trend as high pressure ridging builds back in. Temperatures will rise to around 10 degrees above normal by Friday. TWyatt && .AVIATION...Expect VFR conditions for all TAF sites under mostly clear skies with overall light winds. There will be some haze due to lingering smoke. Also, there will be isolated thunderstorms along the Utah border south of Burley as well as isolated thunderstorms along our northern Wyoming border. TWyatt && .FIRE WEATHER... After 3 days of strong/severe t-storms laying down extensive lightning across the CWA, it's time to shift our mindset back to a low RH/high wind regime. Today will be a day of rest (outside of an isolated t-storm in Cassia County (Zone 427) or along the immediate WY border). RH values will trend down into the 16-26% range region- wide, with only light winds. Things really start to get interesting (and concerning) this weekend as a strong shortwave trough/ associated cold front drop into the nrn Rockies. The approaching trough/tightening pressure gradient will increase winds across the Central Mntns by mid-afternoon with gusts up to 35 MPH, atop marginal but trending drier RH of 12-20%. Issued a Fire Weather Watch 2 PM-10 PM for Zones 475/476 which matches up well with MSO. Used a composite NBM/MAV/MET blend for the wind forecast with no major concerns in the data, and the dry low-level airmass/warm temps should promote near-dry-adiabatic lapse rates supporting efficient mixing. Winds should actually trend down before the actual (dry) cold front crosses the Central Mntns Sun AM, shifting winds from W to NW. Sun, even stronger winds are forecast to develop along/ahead of the front as it moves into the ern Magic Valley/Snake Plain/Upper Snake Highlands corridor, as early as shortly after sunrise, with the strongest period mid-morning to mid/late afternoon as the front tracks SE through the day. Winds aloft are impressive...in excess of 50kts/500mb and 30kts/700mb as a jet streak rounds the base of the sharpening trough. Again used an NBM/MAV/MET composite blend for the forecast, but there is a bit more uncertainty here as forecast soundings suggest poor low-level lapse rates until afternoon, so mixing is in question. Thus, we are holding the forecast slightly shy of the full MAV/MET values (which are impressive to match the flow aloft!). Have issued a Fire Weather Watch from 9 AM-9 PM Sun for Zones 425/427/410/413 to cover this scenario. RH values 12-20%. All-in-all this is a slightly awkward and partially impacts-driven watch. RH values may be pretty marginal for many areas, but given the potential for our first wind/dry cold front event of late summer/early fall, felt the watch is warranted and consensus was high during collaboration with neighboring offices. We are also concerned about hold-over fires emerging in the drier/windy airmass given all of the recent lightning. While min RH values Sun will hold off until afternoon, started the watch at 9 AM to better capture the strong wind period. Much cooler temps and moderated RH values will lead us into the new work week, with growing potential for a second shortwave to bring some showers and wind Mon afternoon/eve. KSmith && .AIR STAGNATION...There will still be visible haze or smoke in the air due to smoke from mostly California today and Saturday. Skies should completely clear out by Sunday into Monday with a strong cold front moving through the area. TWyatt && .PIH WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday morning through Sunday evening for IDZ410-413-425-427. Fire Weather Watch from Saturday afternoon through Saturday evening for IDZ475-476. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:22 AM MDT | Fire Weather Watch | PIH | Butte, Custer, Idaho, Lemhi, Valley | 10 hr |
| Aug 28, 2:22 AM MDT | Fire Weather Watch | PIH | Bannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 14 more | 10 hr |
| Aug 28, 12:34 PM MDT | Red Flag Warning | PIH | Bannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 14 more | 56 hr |
Nearby
Red Flag Warnings in Idaho, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.